Kidney stones don’t hurt that much and other things I learned this week

You know how I inaugurated this blog by explaining that a new medication has given me an anxiety disorder?

Well, the anxiety didn’t “go away within 2-3 weeks.” In fact, it got worse, as did the paresthesia, the incredibly painful burning sensation in my hands and feet. So at week 4, I stopped increasing the dose. And then at week 5, I developed what appears to be kidney stones, which is also a side effect of this medication.

Right, okay, at that point even I knew that it’s time to see my GP.

My GP immediately pointed out that I didn’t just have an anxiety disorder, but hypomania (oh, right, duh), and that I need to get off this medication basically immediately. Well, okay, by “immediately” I mean that I have to wean myself off the drug slowly — ideally we’d go over 6 weeks from this halfway dose (it would be 14 weeks from the full dose had I made it up that far), but we’ll go faster, 2-4 weeks. If while I’m withdrawing I can demonstrate that I am not anxious/manic at a lower dose, then we can play around with small doses.

If not? Goodbye, wonder drug.

Because it really was a wonder drug. This medication worked so damn well, and that’s not just the hypomania talking. I was able to function under it in a way that I haven’t been able to in years.

My GP is right, though. Anxiety’s not sustainable. Hypomania’s not sustainable. What was obviously foreign and abnormal after “only” five weeks would slowly become normalized, and thus my behavior would come to match my thoughts. Also, even though I say that kidney stones aren’t that painful, that’s (a) because I got rather lucky this time and (b) because I’ve got a really screwed up pain scale. (A migraine every single day for three and a half years will do that to you.) Kidney stones are not sustainable.

So, where does that leave me? I’m anxious and mildly hyperactive and my hands and feet are burning and the middle of my back really hurts, all because of my medication, even on a drastically-reduced dose. Also, I have a headache and am nauseated and am having trouble speaking and might at some point start having seizures, because I am simultaneously withdrawing from this medication. I have data to collect and analyses to run and paper drafts to comment on and a grant to write and some grants to review and god knows what else, because such is the life of a postdoc.

I can do this.

It will be okay.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s